-- Robert Preidt
SUNDAY, June 26 (HealthDay News) -- An older class of
antiretroviral drugs used to treat HIV can cause premature aging, a
new study suggests.
Researchers examined muscle cells from HIV patients and found
that zidovudine (AZT) and other antiviral drugs known as nucleoside
analogue reverse-transcriptase inhibitors (NRTIs) damage DNA in
mitochondria, the energy factories in cells.
The study is published June 26 in the journal
The finding may help explain why some HIV patients treated with
antiviral drugs show advanced signs of frailty and age-related
diseases such as dementia and cardiovascular disease at an early
"HIV clinics were seeing patients who had otherwise been successfully treated but who showed signs of being much older than their years. This was a real mystery," Professor Patrick Chinnery, a senior fellow in clinical science at the Institute of Genetic Medicine at Newcastle University in England, said in a Wellcome Trust news release.
"The DNA in our mitochondria gets copied throughout our lifetimes and, as we age, naturally accumulates errors," he explained.
"We believe that these HIV drugs accelerate the rate at which these errors build up. So over the space of, say, 10 years, a person's mitochondrial DNA may have accumulated the same amount of errors as a person who has naturally aged 20 or 30 years. What is surprising, though, is that patients who came off the medication many years ago may still be vulnerable to these changes."
Because they're relatively cheap, NRTIs are important for people
in Africa and low-income countries, said study co-author and HIV
specialist Dr. Brendan Payne of the Royal Victoria Infirmary in
"These drugs may not be perfect, but we must remember that when they were introduced they gave people an extra ten or twenty years when they would otherwise have died," Payne said in the news release. "In Africa, where the HIV epidemic has hit hardest and where more expensive medications are not an option, they are an absolute necessity."
The New Mexico AIDS Education and Training Center has more about
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.